Michigan, 2016

Lake-Effect Snow and Winter Weather in Michigan, December 29 to 30, 2016

December 29 to 30, 2016 · NWS MQT · 8 events in 8 counties and zones

Deeper moisture and a low pressure trough lingering over Upper Michigan generated moderate to heavy lake enhanced snow over the northwest wind snow belts of Upper Michigan from the 29th into the 30th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Deeper moisture and a low pressure trough lingering over Upper Michigan generated moderate to heavy lake enhanced snow over the northwest wind snow belts of Upper Michigan from the 29th into the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 28, 11:26 PM EST, 34 minutes earlier.

Area forecast discussion, Dec 28, 11:26 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1126 PM EST Wed Dec 28 2016

.SHORT TERM...(This evening through Thursday)
Issued at 445 PM EST WED DEC 28 2016

Shortwave and associated sfc trough move through tonight although
best forcing/dynamics with shortwave stay well north into Ontario,
so any synoptic/system snow will be light, generally less than an
inch and mainly focused over the nw and ne cwa.

The bigger story from this system will be the cold advection and
ensuing lake effect behind the trough Thu into Fri. Expect moderate
to heavy lake effect snows beginning Thu and continuing into fri for
the Lake Superior nw snow belts as h85 temps drop to -12 to -15c by
late Thu and even colder for Thu night. Deep upstream moisture
profile as noted on 12z INl will be moving across our area Thu into
Thu night as mid-level trough lingers across the region  through
much of the period. Mid-level trough will also provide for
enhancement for lake effect snow bands through much of the period.
Snow growth becomes impressive with deepening DGZ already late
morning over the western counties and by mid to late afternoon over
the eastern counties, and snow growth gets even better Thu night
across the area.

Northwest winds gusting to 30 to 35 mph Thu into Thu night and even
higher for some locations along the Lake SUperior shoreline will
allow for considerable blowing and drifting of snow as well.

Thus, we have decided to hoist lake effect snow Warnings for
northern Houghton and Ontonagon counties in west and Alger, Luce and
Schoolcraft counties in the east for snow totals approaching a foot
or more Thu into Fri morning along with blowing and drifting of
snow. For Gogegic, Baraga, southern Houghton and Keweenaw posted
lake effect snow advisories for snow totals generally in the 4 to 10
inch range but also expect blowing and drifting of snow to be an
issue for these counties as well.

.LONG TERM...(Thursday night through Wednesday)
Issued at 403 PM EST WED DEC 28 2016

Over the next few days, trof currently moving out over the Plains
will amplify as it shifts e, reaching the E Coast on Fri. A less
amplified but still vigorous trof will then move across the northern
CONUS Fri thru Sun, passing across the Upper Lakes on Sat. Shot of
colder air associated with the first trof will generate mdt/hvy les
off Lake Superior Thu into early Fri. The second trof will then
bring a period of synoptic snow Fri night into early Sat with a good
possibility of mdt snow accumulations for much of the area, followed
by a period of les into Sat night. Next week, it appears a fairly
stable pattern will be developing, featuring a strong ridge setting
up over the N Pacific in the Gulf of Alaska, Bearing Sea, Alaska
region. The downstream response will be a trof dominating much of N
America with the axis of greatest negative height anomalies probably
anchored into the western CONUS/sw Canada. This will set the stage
for a vast expanse of arctic air to develop across much of Canada
with the cold air spilling into the western and central CONUS. So,
the Upper Lakes will likely see an extended period of blo normal
temps setting in next week and probably extending thru the second
week of Jan. At this point, the cold doesn't look like it will be
extreme for this time of year, at least for next week. There have
been indications from medium range guidance for a number of days for
a potentially significant winter storm to lift out of the southern
Rockies into the Western Great Lakes early next week ahead of the
first surge of arctic air into the w and central CONUS. Much will
depend on uncertain phasing of a couple of pieces of energy. So
right now, early next week is a time period to monitor for the
potential of significant pcpn, which could be snow, rain or mixed
pcpn. After that potential system passes, les will become a daily
fcst issue thru the remainder of next week as arctic air becomes
entrenched across the area.

Beginning Thu night, 850mb temps fall to -15 to -18c. Combined with
deep moisture to 15kft or higher, expect mdt to hvy les for the snow
belts favored by nw winds. With the dgz situated nicely in the
convectively layer to boost snow ratios, some locations will likely
reach les warning amounts. Gusty nw winds as high as 30-35mph near
Lake Superior will also create blsn as an additional hazard. Even
away from the lake effect snow belts, there will be sct-nmrs -shsn
under the deep moisture. Opted to issue advy/warning headlines for
this lake effect event which begins Thu.

On Fri, approach of trailing shortwave ridge and sfc high pres/large
scale subsidence will lead to drying and inversion crashing to 3-
4kft, causing les to diminish/end w-e, but not until later in the
day over the e. Les may fall mdt to hvy into the eastern fcst area
in the morning.

Fri Night/Sat...Rather vigorous shortwave and sfc low are fcst to
track across the Upper Great Lakes. Deep layer forcing per qvectors
is quite strong as is isentropic ascent. With specific humidity
upwards of 2g/kg around 700mb, potential will be there for a
widespread 2-4 inches of snow to the n of sfc warm front under band
of fgen. 850mb temps of -8 to -10C will support lake enhancement off
Lake Michigan into the eastern fcst area as well. So that area will
see the most snowfall from this event, potentially high end advy and
perhaps reaching warning amounts in a few spots. Snow will
transition to les w-e on Sat following the passage of the sfc low as
gusty nw winds in its wake bring 850mb temps down to around -15C.

Les will diminish w to e Sat night with the arrival sfc high pres
ridge. Although more waa clouds will arrive New Year's Day ahead of
another shortwave moving across southern Canada, better
waa/isentropic ascent is indicated nw and n of the area, so not
expecting any pcpn. 850mb temps rising to around -5C on Sun will
allow for some moderation in temps after a chilly early morning with
light winds and at least partial clearing under passing sfc high
pres ridge.

Compared to generally stable GFS runs in recent days, the GFS
over the last day or so has become slower with the development of a
potential winter storm next week. It has also shifted the track to
the se. The GFS ensembles also support the slower operational
trends, and it is noted that a fair number of the ensembles are
impressively deep with the low. The Canadian ensembles mostly don't
show as deep of a low, but do show notable spread in timing. The
ECMWF has shown a fair amount of inconsistency over the last few
runs, but generally indicates a low track nne across lower MI in the
Mon night/early Tue time frame as opposed to the GFS which is
running 24hrs or more slower. At this point, fcst will reflect a
consensus of current and recent medium range guidance with no
particular solution favored given the spread in
strength/track/timing of sfc low. With a number of ensembles showing
a more western track, the whole range of wintry ptypes and rain are
not out of the question. Once the low passes, very long duration les
off Lake Superior will set in due to the expected persistent cold
pattern shaping up. Locations affected each day will depend on daily
wind directions. The Keweenaw will see the most persistent les with
impressive long duration snow totals probably in the offing in the 7-
14 day period.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1126 PM EST WED DEC 28 2016

NW flow lake effect snow showers will continue through Thu. CMX will
see IFR conditions with the snow overnight. Conditions at IWD and
especially at CMX will likely deteriorate to IFR and possibly LIFR
in lake effect snow and blowing snow into Thu. MVFR conditions will
continue through the period at SAW.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 445 PM EST WED DEC 28 2016

As low pressure trough sliding across the area tonight will allow
for some south gale force gusts to 35 knots over the east half into
this evening. Otherwise expect sub gale conditions through much of
tonight. Northwest winds will increase to 30 knots over the west
half of the lake Thu into Thu night and to gale force to 35 knots
over the east half Thursday into Thursday evening. Hoisted a gale
warning over the east half beginning Thu at 11Z and going into Fri
06z. Through the day on Friday winds will subside across the lake as
high pressure builds in from the west. Friday night into Sat morning
, winds will become southerly ahead of the next approaching system
and then veer northwest behind system Sat afternoon, but will
remain sub gale through this period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Lake Effect Snow Advisory from 7 AM EST /6 AM CST/ Thursday to 7
     AM EST /6 AM CST/ Friday for MIZ004-009-084.

  Lake Effect Snow Warning from 11 AM Thursday to 1 PM EST Friday
     for MIZ006-007-085.

  Lake Effect Snow Warning from 7 AM Thursday to 7 AM EST Friday
     for MIZ002-003.

  Lake Effect Snow Advisory from 7 AM Thursday to 10 AM EST Friday
     for MIZ001.

Lake Superior...
  Gale Warning from 6 AM Thursday to 1 AM EST Friday for
     LSZ249>251-266-267.

Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...Rolfson
AVIATION...07
MARINE...Voss
Hazardous weather outlook, Dec 28, 4:45 PM EST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
445 PM EST WED DEC 28 2016

MIZ001>007-009>014-084-085-291300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
445 PM EST WED DEC 28 2016 /345 PM CST WED DEC 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MODERATE TO HEAVY LAKE EFFECT SNOWS ARE EXPECTED FOR THE LAKE
SUPERIOR SNOW BELTS FAVORED BY NORTHWEST WINDS THURSDAY INTO FRIDAY
MORNING. GUSTY WINDS WILL ALSO CREATE SOME BLOWING SNOW. SEE THE
LATEST WINTER WEATHER MESSAGE FOR COMPLETE DETAILS.

WAVES UP TO AROUND 10 FEET MAY CAUSE MINOR BEACH EROSION ON THE LAKE
SUPERIOR BEACHES OF ALGER COUNTY AND LUCE COUNTY THURSDAY THROUGH
FRIDAY MORNING.

AN ALBERTA CLIPPER TYPE LOW PRESSURE SYSTEM WILL BRING A PERIOD OF
LIGHT TO MODERATE SNOW FRIDAY NIGHT INTO EARLY SATURDAY. A FEW INCHES
OF SNOW ACCUMULATION ARE POSSIBLE WITH THE HEAVIEST SNOW LIKELY
OCCURRING OVER EAST CENTRAL UPPER MICHIGAN.

A LOW PRESSURE SYSTEM MAY TRACK FROM THE SOUTHERN PLAINS TO THE
GREAT LAKES EARLY NEXT WEEK, POSSIBLY BRINGING MODERATE TO HEAVY
SNOW OR MIXED PRECIPITATION TO UPPER MICHIGAN MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT SNOW ACCUMULATIONS AND ANY KNOWN
ROAD CONDITIONS TO THE MARQUETTE NATIONAL WEATHER SERVICE OFFICE. THE
PUBLIC MAY PROVIDE REPORTS THROUGH OUR WEB PAGE...OUR FACEBOOK AND
TWITTER PAGES...OR BY PHONE.

LSZ162-240>251-263>267-291300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
445 PM EST WED DEC 28 2016 /345 PM CST WED DEC 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

A FEW SOUTH GALE FORCE GUSTS TO 35 KNOTS ARE EXPECTED OVER EASTERN
LAKE SUPERIOR EARLY THIS EVENING. SEE THE LATEST OPEN LAKE FORECAST
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHWEST GALE FORCE GUSTS TO 35 KNOTS ARE EXPECTED OVER MUCH OF LAKE
SUPERIOR THURSDAY AND THURSDAY EVENING...ESPECIALLY OVER THE EAST
HALF OF THE LAKE. SEE THE LATEST OPEN LAKE FORECAST AND MARINE
WEATHER MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-291300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
445 PM EST WED DEC 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

EXPECT FREQUENT SOUTH GALE FORCE GUSTS TO 35 KNOTS EARLY THIS
EVENING. SEE THE LATEST NEARSHORE FORECAST AND MARINE WEATHER
MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

ROLFSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 3 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Houghton

When
December 29, 12:00 AM EST to December 30, 12:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Public
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There was a report of an estimated 12 inches of lake effect snow in 24 hours at Calumet. Most of the snow fell over an 18-hour period. In addition, ten inches of snow fell in 24 hours at both Painesdale and Chassell.

Winter Weather, Keweenaw

When
December 29, 7:00 AM EST to 7:00 PM EST
Where
Keweenaw forecast zone
Reported by
Public
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

There was a public report of an estimated six inches of lake effect snow in 12 hours at Eagle Harbor.

Winter Weather, Baraga

When
December 29, 8:00 AM EST to December 30, 8:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer near Pelkie measured 7.3 inches of lake effect snow in 24 hours.

Winter Weather, Gogebic

When
December 29, 7:00 AM CST to 10:00 PM CST
Where
Gogebic forecast zone
Reported by
Social Media
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

There was a report relayed via social media of an estimated six inches of lake effect snow in approximately 15 hours at Bessemer.

Winter Weather, Southern Schoolcraft

When
December 29, 8:30 AM EST to December 30, 8:30 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
Public
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

There was a public report of four to six inches of lake effect snow in 24 hours at Germfask.

Lake-Effect Snow, Alger

When
December 29, 4:30 PM EST to December 30, 12:00 PM EST
Where
Alger forecast zone
Reported by
Public
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

There was a public report of 8 to 9 inches of lake effect snow from Shingleton to Munising near the intersection of Highway M-94 and Highway M-28. Snow and blowing snow also caused whiteout conditions at times.

Lake-Effect Snow, Northern Schoolcraft

When
December 29, 4:30 PM EST to December 30, 12:00 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

There was an estimated 8 to 9 inches of lake effect snow from Shingleton to Seney along Highway M-28. Snow and blowing snow also caused whiteout conditions at times.

Winter Weather, Luce

When
December 29, 9:30 PM EST to December 30, 9:30 AM EST
Where
Luce forecast zone
Reported by
Social Media
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

There was a public report via social media of an estimated six inches of lake effect snow in 12 hours at Newberry.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669688, 669702, 669693, 669704, 669697, 669690, 669691, 669695.